Kansas, 2010

Hail and Heavy Rain in Kansas, May 26, 2010

May 26, 2010 · NWS DDC · 4 events in 2 counties and zones

Isolated heavy rain reports were received from Seward county from overnight thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Isolated heavy rain reports were received from Seward county from overnight thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 26, 1:16 AM CST, 4 hours 9 minutes earlier.

Area forecast discussion, May 26, 1:16 AM CST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
216 AM CDT WED MAY 26 2010

.DISCUSSION...

DAYS 1-2...

THE FORECAST PROBLEM OF THE DAY WILL CENTER AROUND POPS TODAY AND
TEMPS TOMORROW.

WITH ONGOING CONVECTION THIS MORNING IN MY EAST CENTRAL ZONES,
PRIMARILY INITIATING ALONG AN OLD CONVECTIVE BOUNDARY FROM LAST
NIGHT, WILL KEEP 30 POPS GOING THROUGH THE MORNING HOURS IN THE EAST
AND 20 POPS IN THE WEST.  WILL LOWER ALL POPS TO 20 PERCENT
CATEGORY THIS AFTERNOON AS THE UPPER SUPPORT WILL SHIFT EAST, BUT
BOUNDARIES WILL LINGER OVER THE AREA.  DO NOT SEE ANY STRONG
SURFACE HEATING TODAY DUE TO THICK CLOUDS, BUT THERE COULD BE ENOUGH
INSTABILITY AT THE LOWER LAYERS BY 18Z OR SO TO KICK OFF A FEW
STORMS.  SPC HAS PUSHED THE SLIGHT RISK BACK TO JUST WEST OF OUR
CWA, BUT WILL STILL MENTION POSSIBLE SMALL HAIL IN THE HWO.  TODAY
SHOULD BE ABOUT AS WARM (OR NOT SO WARM) AS TUESDAY, WITH HIGHS IN
THE LOWER 80S.  GCK ONLY REACHED 79F YESTERDAY.  WILL GO WITH 20
POPS TONIGHT, IN CASE ANY CONVECTION FIRES ALONG CONVERGENCE
BOUNDARIES LEFT OVER FROM THE PAST 2 DAYS.  THE GFS AND ECMWF
MODELS HAVE SOME LIGHT PRECIP ACROSS SOUTHWEST KANSAS TONIGHT, BUT
THE NAM MODEL TAKES ALL THE PRECIP SOUTH AND EAST.

THURSDAY APPEARS TO BE MORE TRANQUIL AS FAR AS THUNDERSTORMS GO, BUT
IT WILL WARM UP WITH, BOTH THE GFS AND CANADIAN MODELS 1000-850MB
THICKNESS SHOWING FROM 1425 TO 1440M VALUES FOR OUR CWA.  THE ECMWF
IS SLIGHTLY COOLER.  IF THE CANADIAN BEARS OUT, OUR SOUTHEASTERN
CWA COULD APPROACH 90F.  HAVE OPTED TO STAY WITH UPPER 80S, IN CASE
THE WARMING IS DELAYED IN THE MORNING.  WE SHOULD SEE SOME PARTIAL
CLEARING THURSDAY NIGHT AS THERE WILL BE A LITTLE SUBSIDENCE BUILD
DOWN FROM THE NORTHWEST.  WINDS THURSDAY NIGHT SHOULD START OUT
SOUTHEAST AT 10 TO 20 MPH BUT QUICKLY DIMINISH TO LIGHT SOUTHEAST,
ALLOWING TEMPERATURES TO DROP TO THE MID TO UPPER 50S IN THE
NORTHWEST AND PERHAPS THE MID 60S IN THE SOUTHEAST.  DO NOT PLAN TO
HAVE ANY POPS IN FOR THURSDAY NIGHT, AND SURROUNDING FO'S FOLLOWED
SUIT.

DAYS 3-7...

MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT INDICATING AN UPPER
LEVEL RIDGE OF HIGH PRESSURE REMAINING ANCHORED ACROSS THE CENTRAL
PLAINS INTO THE EARLY PART OF THE WEEKEND RESULTING IN FAIRLY DRY
CONDITIONS ACROSS WESTERN KANSAS THROUGH SATURDAY EVENING. THE GFS
AND ECMWF THEN SHOW AN UPPER LEVEL TROUGH OF LOW PRESSURE TRACKING
EAST ACROSS THE NORTHERN ROCKIES SATURDAY AND INTO THE NORTHERN
PLAINS SUNDAY BRINGING THE NEXT REASONABLE CHANCE FOR PRECIP TO
PORTIONS OF WESTERN KANSAS LATE IN THE WEEKEND. AN ATTENDANT COLD
FRONT IS PROJECTED TO MOVE SOUTHEAST INTO WESTERN KANSAS EARLY TO
MID DAY SUNDAY. A SOUTHEASTERLY UPSLOPE FLOW IN PLACE ACROSS
CENTRAL AND WESTERN KANSAS IN THE 72 HOURS LEADING UP TO THE
EXPECTED COLD FROPA WILL RESULT IN AMPLE DEEP LOW LEVEL MOISTURE
WITH H85 DEWPOINTS IN EXCESS OF 10C. THE STRONGEST UPPER LEVEL
SUPPORT WILL PASS JUST TO OUR NORTH IN ASSOCIATION WITH THE UPPER
LEVEL TROUGH. STILL, THE CHANCE FOR THUNDERSTORMS DOES EXIST ACROSS
CENTRAL AND WESTERN KANSAS SUNDAY. WILL CONTINUE WITH SLIGHT POPS
DUE TO TIMING UNCERTAINTY OF THE FRONT AND BEST UPPER LEVEL SUPPORT
STAYING JUST OFF TO OUR NORTH.

TEMPERATURES ARE EXPECTED TO BE NEAR NORMAL FRIDAY AND SATURDAY
UNDER THE INFLUENCE OF THE UPPER LEVEL RIDGING ALOFT AND THE LOW
LEVEL SOUTHEASTERLY UPSLOPE FLOW MENTIONED EARLIER FOR FRIDAY AND
SATURDAY, THE GFS AND ECMWF SHOW H85 TEMPERATURES RANGING FROM
AROUND 20C ACROSS EASTERN PORTIONS OF THE CWA TO NEAR 25C IN OUR
WEST. HIGHS ARE EXPECTED TO BE MAINLY IN THE 80S(F) BOTH DAYS. HIGH
TEMPERATURES SHOULD DROP SOMEWHAT SUNDAY IN WAKE OF THE EXPECTED
COLD FROPA. PLAN NO SIGNIFICANT CHANGES TO TEMPERATURES.

&&

.AVIATION...

THE STALLED FRONTAL BOUNDARY EXTENDING EAST TO WEST ACROSS SOUTHWEST
KANSAS THIS MORNING WILL BEGIN TO GRADUALLY LIFT NORTH ACROSS
WESTERN KANSAS TODAY. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG
AND AHEAD OF THIS FRONT THROUGH LATE THIS AFTERNOON, INCLUDING IN
THE VICINITY OF ALL TAF SITES. WILL RE-INSERT CB'S AT ALL TAF SITES
DUE TO THE ISOLATED NATURE OF POTENTIAL STORM DEVELOPMENT. ISOLATED
IFR/MVFR CIGS AND VSBYS WILL BE POSSIBLE AT ALL TAF SITES IN
ASSOCIATION WITH ANY CONVECTION. OTHERWISE, VFR CONDITIONS WILL
PREVAIL. WINDS WILL BE EAST TO NORTHEASTERLY 10 TO 20KT ALONG THE
FRONTAL BOUNDARY THIS MORNING THEN GRADUALLY BECOMING MORE
SOUTHEASTERLY THIS AFTERNOON AND EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  81  61  86  62 /  30  20  10  10
GCK  80  59  86  61 /  20  20  10  10
EHA  81  58  86  60 /  20  20  10  10
LBL  81  59  87  61 /  20  20  10  10
HYS  80  62  84  63 /  30  20  10  10
P28  83  64  88  65 /  30  20  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN12/32/32
Hazardous weather outlook, May 26, 3:06 AM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
406 AM CDT WED MAY 26 2010

KSZ030-031-043>046-061>066-074>081-084>090-271000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
406 AM CDT WED MAY 26 2010 /306 AM MDT WED MAY 26 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR WIDELY SCATTERED THUNDERSTORMS MAINLY THIS
MORNING ACROSS SOUTHWESTERN KANSAS. THERE IS A SLIGHT CHANCE ANY
OF THESE STORMS COULD PRODUCE SMALL HAIL. THIS AFTERNOON, NEAR THE
COLORADO BORDER, THERE IS A SLIGHT CHANCE FOR AN ISOLATED SEVERE
STORM WITH LARGE HAIL AND STRONG WINDS, AND AN ISOLATED TORNADO
CAN NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

12

In the hours before

Local storm report, May 26, 1:10 AM CST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
210 AM CDT WED MAY 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             2 ENE THE SAUNDERS ELEV 37.48N 102.00W
05/25/2010  E1.25 INCH       STANTON            KS   STORM CHASER

0318 PM     HAIL             5 NNE THE SAUNDERS ELEV 37.54N 102.00W
05/25/2010  E0.75 INCH       STANTON            KS   PUBLIC

0835 PM     HAIL             2 NNW GARDEN CITY       38.00N 100.88W
05/25/2010  E1.75 INCH       FINNEY             KS   TRAINED SPOTTER

0840 PM     HAIL             2 N GARDEN CITY         38.01N 100.86W
05/25/2010  E1.00 INCH       FINNEY             KS   TRAINED SPOTTER

0848 PM     HAIL             NNW GARDEN CITY         37.98N 100.86W
05/25/2010  E1.75 INCH       FINNEY             KS   EMERGENCY MNGR

0850 PM     HAIL             11 NNW SCOTT CITY       38.63N 100.99W
05/25/2010  E1.25 INCH       SCOTT              KS   TRAINED SPOTTER

0900 PM     HAIL             10 NNE GARDEN CITY      38.11N 100.83W
05/25/2010  M1.00 INCH       FINNEY             KS   TRAINED SPOTTER

0910 PM     TORNADO          9 S COLLYER             38.91N 100.12W
05/25/2010                   TREGO              KS   LAW ENFORCEMENT

            THE TORNADO WAS MOVING EAST AT 35 MPH. CORRECTED TIME AND
            MOVEMENT.

1022 PM     TORNADO          3 S ELLIS               38.89N 99.56W
05/25/2010                   ELLIS              KS   LAW ENFORCEMENT

            TORNADO REPORTED NEAR THE INTERSECTION OF THE ELLIS
            BLACKTOP AND AIRBASE ROAD.

1032 PM     TORNADO          6 W HAYS                38.88N 99.43W
05/25/2010                   ELLIS              KS   LAW ENFORCEMENT

&&

BURKE
Special weather statement, May 26, 4:56 AM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
556 AM CDT WED MAY 26 2010

KSZ075-076-261145-
GRANT-HASKELL-
556 AM CDT WED MAY 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANT AND WESTERN HASKELL
COUNTIES...

AT 552 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CAVE...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN EASTERN GRANT AND WESTERN HASKELL COUNTIES...INCLUDING
THE CITY OF RYUS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3772 10120 3772 10071 3740 10103 3740 10132
TIME...MOT...LOC 1056Z 203DEG 13KT 3741 10117

JJOHNSON

The radar

The Dodge City radar (KDDC), 96 km away, was scanning. The volume nearest the first event began at 11:25 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 1 hail. Local standard time, as filed.

Heavy Rain, Seward

When
May 26, 5:25 AM CST to 7:25 AM CST
Where
Seward County, 6.92 mi WNW of Kismet
Reported by
Public
Coordinates
37.230, -100.820

Rainfall of 3.30 inches fell in a 2 hour period at a location 7 miles WNW of Kismet.

Heavy Rain, Seward

When
May 26, 5:45 AM CST to 7:45 AM CST
Where
Seward County, 4.09 mi WNW of Kismet
Reported by
Public
Coordinates
37.220, -100.770

Rainfall of 3.00 fell in about 2 hours.

Hail, Grant

When
May 26, 5:55 AM CST
Where
Grant County, 14 mi SE of Ulysses
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.437, -101.189

Heavy Rain, Seward

When
May 26, 7:30 AM CST to 9:30 AM CST
Where
Seward County, 0.69 mi N of Kismet
Reported by
COOP Observer
Coordinates
37.210, -100.700

Rainfall of 2.45 fell in about 2 hours.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246077, 246078, 246080, 246079.